Patient Allegedly Develops Serious Skin Disorder Following Antibiotic Use


Dermatology Expert Witness

This case involves a female patient who presented with complaints of burning and pain with urination. The patient was diagnosed with a urinary tract infection and prescribed antibiotics. After two days on the medication, the patient noted some sores on her lips. Shortly after completing the 10-day course of medication, the patient developed some sores on the soles of her feet. The patient called the doctor’s office to report the rash but was advised by the secretary that it was likely a common rash so she should not come in. The patient’s symptoms continued to get worse and the patient went to see a physician about the sores. The physician recorded that the patient had the worst case of chicken pox she had ever seen. She recommended calamine lotion and a prescription was given for the sores on her lips. The patient’s condition did not improve with the prescription. She returned to the physician who advised that she not go to the hospital. The next day, the patient presented to the ER with worsening sores on her entire body and face. She was diagnosed with Stevens-Johnson Syndrome/TEN, allegedly secondary to antibiotic use, and treated with IV immunoglobulin. No new lesions were noted after the commencement of medication. The patient recovered from SJS/TEN, but has been left with permanent skin lesions involving her whole body, disfigured nails, and vision problems.

Question(s) For Expert Witness

  • 1. In the event of an adverse drug reaction, at what point would cessation of medication make a difference? At what point would treatment implementation for the reaction make a difference?
  • 2. If a patient is promptly treated for SJS, how likely is it they could avoid permanent skin lesions, disfigurements, and/or blindness.

Expert Witness Response E-130748

Cessation of medication is one of the most important therapeutic actions in serious drug reactions. However, there does not appear to be an absolute number of days until cessation of medication that correlates with outcome. While there is no standard treatment for this reaction, but corticosteroids and intravenous immunoglobulin (IVIG) therapy have been widely used for both SJS (Stevens-Johnson syndrome) and TEN (toxic epidermal necrolysis). There is some limited evidence that early treatment has a beneficial effect on the outcome. Although early recognition and treatment is assumed to result in lowered mortality and morbidity, prognosis is primarily determined by the SCORTEN (a severity of illness score specified for TEN) scoring system, a clinical system that uses the following criteria: malignancy, body surface area involved, tachycardia, serum blood urea nitrogen, serum bicarbonate, serum glucose, stem cell transplantation.

RELATED EXPERT WITNESSES

Post Tags